Aa
Aa
A
A
A
Close
Avatar universal

Azithromycin & Heart Arrhythmia

Hello! I have a history of SVT, which was treated with an ablation in 2006. I recently got a bad upper resp. infection and was prescribed the Z pack. I started it on Wednesday and on day 3 (FRIDAY morning) I woke up at 2 am out of my sleep with heart palpitations. I immediately thought, "omg, the SVT is coming back". This went on for 3+ hours, with about 15-20 intervals of 2-3 palps. per minute. I remembered that coughing can help restart the signal- so everytime one would come I would cough then drink a sip of water. I really should have went to the ER. But I guess my history of SVT lead me to believe that's what it was and I would need to get to the cardiologist during the week. But really they could have caught it on a ECG (so mad at myself for not going). Anyway, I started putting two and two together. I realized it was probably the antibiotic as it was the ONLY thing I had taken on Thursday evening and the timing seemed to line up with the metabolism process. I ended up taking half of a xanax because I started getting nervous and was considered the ER.  It started to mellow out of a bit and I feel asleep. But I was awoken at 8 am with two more sets of intervals. I called the clinic to speak to the doctor and let her know what happened. She advised to stop taking it and if it comes back go to the ER. Not impressed with her info I called a nurse hotline where the nurse had told me it sounded like it was the medication and next time get to an ER esp if its lasting that long. She said it could be the SVT coming back and that sometimes medications like that could bring it back- she advised going to cardiologist if it comes back. But thinks it will lessen as the medication metabolizes out. It has stopped since, so it's been a day without anything. I am suppose to be flying out to Belize this week and I am extremely nervous now that this happened. Will it happen again? Does anyone know if this medication permanently messes your heart up? I seriously would advice against this medication. It is awful. Now, I am left with figuring out what happened. Did the tissue grow back and now my SVT is back in action. Did it just happen from the medication and now it is normal again? Or did this medication cause a whole new problem.
4 Responses
1423357 tn?1511085442
In 2013, the FDA recommended that physicians and other health care professionals consider the risk of torsades de pointes and other fatal heart rhythms associated with azithromycin use when considering treatment options for patients who are at risk.  It noted the risk of QT prolongation with azithromycin use.
Avatar universal
I have SVT and occasional afib.  My pharmacist and cardiologist advised me not to take azithromycin anymore, which for me, is kinda a big deal since I'm allergic to penicillin and bactrim.  But it can definitely cause problems.  I would not anticipate any long lasting problems though..when it's out of your system you should go back to normal.
1807132 tn?1318743597
The medication issue aside, svt and palps are not necessarily the same thing.  SVT is generally a steady but rapid heart beat often in the 200s.  It starts and stops in one beat.  The exceptions to this might be if one had afib where their heart can be irregular or if one had runs of pacs.  Do you know what kind of svt you were diagnosed with and had corrected?  Do you know where they ablated?  Often times a person with a history of svt, corrected or ongoing, can have what is called ectopic beats.  These are spots in the heart that fire off an extra beat.  In the atria they are pacs and in the ventricle they are pvcs.  You state you felt 2 or 3 palps per minute which leads me to believe you were possibly feeling pacs as opposed to it being anything related to your svt.  Having a cold, taking medicine, caffeine and stomach issues could bring them on.  Stress and anxiety can bring them on as well.  It is not a sign that a person's svt is returning.  They are extra beats that can return at any time once they have being activated for any number of reasons.  In any otherwise healthy heart they are not a threat.  Especially in small numbers where a person only feels a couple a minute.  It feels like a lot to us but it isn't going to tax out the heart like an untreated svt episode with the heart beating into the 200s can.  I can't say for certain what you were feeling but unless you had afib, it is usually called afib and not svt, then odds are you were simply feeling ectopic beats and it is nothing to worry about.  Considering the meds seemed to coincide with them odds are them meds caused them and for your peace of mind stopping them may be a good idea.  As well, considering the other posters comments the meds themselves may pose some risks to consider.  Hope you are feeling better soon.  
1 Comments
J1D
THANK YOU all so much for the comments! It is quite sometime since this post.   I ended up getting a LINQ cardiac monitor inserted because, I had a few more "episodes" similar to that one within the month after this medication. I ended up calling 911 because it felt so bad. Paramedics came and said my blood pressure was low. Possibly dehydrated. So, off to the ER I went. All of my labs came back fine, my doctor said they were some of the labs she had seen all day. So that rules our dehydration. My cardiologist recommended the monitor to see what is going on. Sometimes I get them from certain foods, stress, caffeine, alcohol or lack of sleep. Is this common? I pretty much have had to change my lifestyle around to avoid them.  They definitely seem different from my SVT days. These are flutters where my SVT was the feeling of a racing heart.  Since I have had the cardiac monitor it has reported several PVC's.. it also reported a few AFIBS but my cardiologist said that after reading the EKG's from the device, they are not AFIB. She suspects the device was picking up alternate background noise. Is this possible? It has scared me when I saw it come up on my online health chart. So overall, the conclusion was made that I am feeling PVC's.  Michelle, I am not sure exactly where I had the ablation, I should know this but I was 16 when it happened. I am going to actually find out, it be helpful to know! I do believe it was AV Node. Let me know what you think with this information. Your comment was EXTREMELY helpful!

Avatar universal
Just came across this searching for what this weird break out on my lips could be! I was on accutane for a 6 months but never had any issues. I started using EOS ball lip balm and then their tubed vanilla chap stick. I noticed the first few clear to red, itchy tiny bumps on my bottom lip. Then I noticed a few clear on my top. I did not even think it was EOS, I totally thougth maybe it was from the Accutane. But now I realize that the bumps started after I received the EOS ball for christmas. I had stopped using the it as much and noticed, the bumps were subsiding. However, I grabbed a pack of the vanilla tube EOS and have been using them and BAM, my lips are red, itchy and the bumps ... I can feel them again! UGH What the hell. Everyone who has commented on this and experienced these bumps and used EOS, should write them an email and warn others!
Have an Answer?

You are reading content posted in the Heart Rhythm Community

Top Arrhythmias Answerers
1807132 tn?1318743597
Chicago, IL
1423357 tn?1511085442
Central, MA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Salt in food can hurt your heart.
Get answers to your top questions about this common — but scary — symptom
How to know when chest pain may be a sign of something else
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.